Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 108, NWS Nashville, TN

April 21, 2017Bedford County, Coffee County, Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 21, 2017, 3:56 PM CDT for Bedford County, Coffee County, Rutherford County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2017, 3:56 PM CDT (20:56 UTC)
Expired
Apr 21, 2017, 4:30 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, TN, Coffee County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 4:08 PM CDTTSTM WND DMG1 W Bell Buckle, TNTREES DOWN AT HIGHWAY 82 AND COOP ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS54 KOHX 212056
SVROHX
TNC003-031-149-212130-
/O.NEW.KOHX.SV.W.0108.170421T2056Z-170421T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
356 PM CDT FRI APR 21 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rutherford County in Middle Tennessee...
  Northwestern Coffee County in Middle Tennessee...
  Central Bedford County in Middle Tennessee...

* Until 430 PM CDT

* At 356 PM CDT, a severe thunderstorm was located near Shelbyville,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Shelbyville, Wartrace, Bell Buckle, Beechgrove, Deason and
  Fosterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3559 8657 3579 8623 3574 8620 3573 8621
      3571 8621 3570 8619 3569 8619 3566 8614
      3556 8607 3543 8646
TIME...MOT...LOC 2056Z 241DEG 20KT 3555 8644 

HAIL...1.00IN
WIND...60MPH
 
$$

Rose

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:55 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 21, 2:55 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
255 PM CDT Fri Apr 21 2017

.DISCUSSION...

A wet forecast is in store for the weekend. Models are in very
good agreement that a cold front will move through by Sunday.
There won't be too much of a temperature change tomorrow...but by
Sunday the area can expect highs in the lower 60s. SPC has placed
just about the whole forecast area in the slight risk for
tomorrow. The main threat will be strong winds and hail with the
potential for a few organized supercells. In addition the concern
for flash flooding will increase. With all of the rain
received this week and the potential for another inch to two
inches...the ground might reach the saturation point. At this
time it is difficult to pinpoint exactly where to place a watch so
will hold off and see what areas get the most rain today.

The start of the work week will be dry. Models still don/t have a
great handle so not exactly sure the best chance for rain. Right
now it looks like it could be Thursday night to Friday. A trof
over the Rockies on Thursday begins to depend as it moves east.
The Euro is faster and wraps up a low over the Upper Ohio Valley
by Friday morning while the GFS depends the trof and keeps it
over the middle of the United States. These discrepancies make it
difficult to figure out rain changes for the end of the work
week.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/CKV/CSV...Surface front bisects Middle Tennessee from NE to SW
as we head into the afternoon. Already, scattered showers and a
few storms have developed mainly along and south of the boundary.
Look for the front to slowly penetrate farther to the south during
the next several hours, with deeper moisture advecting into
Middle Tennessee later this afternoon and tonight. This will
contribute to more widespread activity across the entire mid
state. Expect ceilings to deteriorate to MVFR as showers become
more widespread.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      59  70  51  62  49 /  70  80  60  40  20
Clarksville    54  63  47  61  46 /  90  90  50  40  10
Crossville     59  70  50  60  47 /  70  80  80  50  50
Columbia       61  74  50  61  49 /  70  80  50  40  20
Lawrenceburg   61  75  50  61  49 /  60  80  60  40  20
Waverly        57  65  48  61  48 /  90  80  50  40  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......12
AVIATION........08
Hazardous weather outlook, Apr 21, 5:00 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Fri Apr 21 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-221000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Fri Apr 21 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible this afternoon and
evening across Middle Tennessee. A few storms could contain
damaging winds or hail. However, the main threat will be heavy
rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

More strong to severe thunderstorms are expected on Saturday
across Middle Tennessee, especially during the afternoon, and a
few storms could contain damaging winds and hail. However, the
main threat will again be heavy rainfall and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary today and Saturday.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

Shamburger

In the hours before

Special weather statement, Apr 21, 1:31 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
131 PM CDT FRI APR 21 2017

TNZ062-063-075-211900-
Cannon TN-Rutherford TN-Bedford TN-
131 PM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUTHERFORD...
NORTHEASTERN BEDFORD AND SOUTHWESTERN CANNON COUNTIES UNTIL 200 PM
CDT...

At 130 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Shelbyville, moving northeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Murfreesboro, Bell Buckle, Rover, Christiana, Deason, Bradyville,
Fosterville and Readyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3553 8650 3569 8661 3594 8623 3571 8605
      3567 8615 3569 8619 3570 8619 3571 8622
      3569 8623 3569 8625 3567 8624 3567 8625
      3566 8624 3563 8624
TIME...MOT...LOC 1830Z 238DEG 27KT 3566 8648

Rose
Special weather statement, Apr 21, 2:11 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
211 PM CDT FRI APR 21 2017

TNZ056>058-211945-
Hickman TN-Lewis TN-Perry TN-
211 PM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEWIS...PERRY AND
SOUTHWESTERN HICKMAN COUNTIES UNTIL 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Decaturville, or 9 miles west of Linden, moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Linden, Lobelville, Mousetail Landing State Park and Pleasantville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3547 8802 3548 8799 3551 8798 3553 8798
      3555 8800 3562 8804 3567 8802 3584 8773
      3584 8772 3585 8771 3562 8754 3544 8803
      3546 8804
TIME...MOT...LOC 1911Z 239DEG 32KT 3556 8801

Rose
Special weather statement, Apr 21, 2:25 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Nashville TN
225 PM CDT FRI APR 21 2017

TNZ056-058-093-211945-
Wayne TN-Lewis TN-Perry TN-
225 PM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHEASTERN WAYNE AND
SOUTHEASTERN PERRY COUNTIES UNTIL 245 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Hohenwald, moving northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hohenwald, Kimmins and Flatwoods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3562 8768 3561 8766 3562 8762 3563 8762
      3563 8761 3565 8759 3565 8757 3563 8755
      3563 8751 3547 8739 3546 8743 3546 8745
      3545 8745 3535 8774 3551 8785
TIME...MOT...LOC 1925Z 239DEG 24KT 3547 8772

Rose
Local storm report, Apr 21, 2:30 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             11 SW WOODBURY          35.70N  86.20W
04/21/2017  E1.00 INCH       CANNON             TN   FACEBOOK

            IMAGE OF A HAIL STONE IN BRADYVILLE THAT WAS SLIGHTLY
            LARGER THAN A QUARTER BUT SMALLER THAN A HALF DOLLAR.

&&

EVENT NUMBER OHX1700440

JACKSON
Special weather statement, Apr 21, 2:41 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
241 PM CDT FRI APR 21 2017

TNZ059>061-212000-
Williamson TN-Maury TN-Marshall TN-
241 PM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL...
NORTHEASTERN MAURY AND SOUTH CENTRAL WILLIAMSON COUNTIES UNTIL 300 PM
CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbia, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia, Spring Hill, Thompson's Station, Chapel Hill, Thompsons
Station and I-65 East Of Columbia.

LAT...LON 3552 8702 3568 8712 3584 8683 3560 8669
TIME...MOT...LOC 1941Z 244DEG 20KT 3564 8699

Rose
Special weather statement, Apr 21, 3:27 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
327 PM CDT FRI APR 21 2017

TNZ059>061-075-212045-
Williamson TN-Bedford TN-Maury TN-Marshall TN-
327 PM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...EAST
CENTRAL MAURY...SOUTHEASTERN WILLIAMSON AND NORTHWESTERN BEDFORD
COUNTIES UNTIL 345 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Lewisburg, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia, Chapel Hill, Rover, I-65 East Of Columbia and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3560 8695 3583 8677 3576 8668 3575 8668
      3575 8670 3572 8670 3572 8669 3570 8667
      3569 8664 3570 8663 3570 8659 3565 8652
      3547 8678
TIME...MOT...LOC 2027Z 221DEG 18KT 3560 8681

Rose

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:31 PM CDTSpecial Weather StatementOHXRutherford29 min
Apr 21, 1:36 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford24 min
Apr 21, 1:59 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford, Warren31 min
Apr 21, 2:11 PM CDTSpecial Weather StatementOHXPerry34 min
Apr 21, 2:25 PM CDTSpecial Weather StatementOHXLewis20 min
Apr 21, 2:39 PM CDTAreal Flood AdvisoryOHXRutherford3 hr
Apr 21, 2:41 PM CDTSpecial Weather StatementOHXMaury19 min
Apr 21, 3:00 PM CDTAreal Flood AdvisoryOHXPerry, Wayne3 hr
Apr 21, 3:27 PM CDTSpecial Weather StatementOHXMarshall18 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford24 min
Apr 21, 3:50 PM CDTAreal Flood AdvisoryOHXBedford, Marshall3 hr
Apr 21, 4:02 PM CDTTornado WarningOHXBedford, Cannon, Coffee, Rutherford28 min
Apr 21, 4:29 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Warren31 min
Apr 21, 5:01 PM CDTSpecial Weather StatementOHXWarren29 min
Apr 21, 5:12 PM CDTAreal Flood AdvisoryOHXRutherford, Williamson3 hr
Apr 21, 5:33 PM CDTAreal Flood AdvisoryOHXBedford, Coffee3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.